Losing weight coming off propranolol/beta blockers

Options
Hi

I got put onto beta blockers for my panic attacks about 18 months ago. As soon as I went on them I started gaining weight, 1lb a day, until I had gained 2 stone.

I have tried a few times now to lose weight, and normally if I calorie count I have a big water weight loss in the first week, but now I am struggling to lose 1lb a week.

I am seeing the doctors next week to taper coming off them (doctor told me to just stop taking them, which made me feel like I was going to have a heart attack when I tried!)

Has anyone experienced similar weight gain problems and lost weight when they come off them? (while calorie counting of course, I don't expect it to just magically disappear!)

Replies

  • RuNaRoUnDaFiEld
    RuNaRoUnDaFiEld Posts: 5,864 Member
    Options
    A 1lb a week is a great rate of loss, maybe even too quick depending on your stats.

    I can't advise on your beta blocker, that's one for your doctor.

    Good luck with your weight loss
  • MossiO
    MossiO Posts: 164 Member
    Options
    I take propranolol as well and have lost 30 pounds in the last year while on it. I didn't gain anything on them. The main effect it has--related to potential weight loss--for me is it's impossible to get heart rate up much during cardio.
  • Seitnyx
    Seitnyx Posts: 33 Member
    Options
    MossiO wrote: »
    I take propranolol as well and have lost 30 pounds in the last year while on it. I didn't gain anything on them. The main effect it has--related to potential weight loss--for me is it's impossible to get heart rate up much during cardio.

    This is what I found too, not being able to get your heart rate up while doing cardio. I’m guessing this has an effect even if you don’t go to the gym and are relying on nutrition for weight loss because during the day even just walking your heart rate isn’t where it would be without a beta blocker. That being said you probably burn less calories than usual even just walking around etc. I could be wrong but that was what I thought when I was on metoprolol.
  • sijomial
    sijomial Posts: 19,811 Member
    Options
    I didn't gain weight when I was on beta blockers (for migraines). They just impacted my high intensity exercise.
    No weight loss either when I came off them.
    I imagine the may have an impact on your NEAT calorie expenditure if they calm you down?

    Losing 1lb a week is great IMHO, I never tried to lose any faster as that just makes the job so much harder and would have impacted my exercise routine. Another benefit is that the transition to maintenance is easier with a smaller deficit.
  • MossiO
    MossiO Posts: 164 Member
    Options
    Another big problem with beta blockers is you can't trust a Fitbit HR to give you anything near accurate calorie burn. Don't bother with an HR one.
  • nicola8989
    nicola8989 Posts: 381 Member
    Options
    thank you very much everyone :) I think you're right about NEAT etc.

    I'm not that bothered about only losing 1lb, although I would prefer to lose 2lb a week - I am quite heavy, obese according to my BMI. It's just that I'm doing exactly what, in the past, would have given me that water weight loss, then 2lb a week loss, but I'm only losing 1lb (if that makes sense)
  • MossiO
    MossiO Posts: 164 Member
    Options
    If it's still early, I wouldn't worry about it--the initial water whoosh doesn't always happen. And 1lb a week is a fantastic rate!
  • AliceDark
    AliceDark Posts: 3,886 Member
    Options
    nicola8989 wrote: »
    It's just that I'm doing exactly what, in the past, would have given me that water weight loss, then 2lb a week loss, but I'm only losing 1lb (if that makes sense)

    This is really interesting to me...you've done something in the past that (I'm assuming) hasn't made a lasting change. If it didn't work last time, why are you focusing on getting the same initial results this time? I think I'd take it as a positive sign that this time is different.
  • Colorscheme
    Colorscheme Posts: 1,179 Member
    Options
    No. Beta blockers have withdrawal effects, please dont stop them cold turkey. I take mine for heart problems.
  • Azdak
    Azdak Posts: 8,281 Member
    Options
    No. Beta blockers have withdrawal effects, please dont stop them cold turkey. I take mine for heart problems.

    This—you should always taper off beta blockers. When taking them the body upregulates the number of receptors in response to the blockade by the meds. The meds continue to block. You stop suddenly and the body is now stimulating an increased number of receptors, so you can get an enhanced response. Need to downregulate the same way by tapering.
  • Colorscheme
    Colorscheme Posts: 1,179 Member
    Options
    Azdak wrote: »
    No. Beta blockers have withdrawal effects, please dont stop them cold turkey. I take mine for heart problems.

    This—you should always taper off beta blockers. When taking them the body upregulates the number of receptors in response to the blockade by the meds. The meds continue to block. You stop suddenly and the body is now stimulating an increased number of receptors, so you can get an enhanced response. Need to downregulate the same way by tapering.

    exactly. my cardiologist told me when it comes to beta blockers and bp meds, always taper off or else you get a rebound effect and that can cause major problems
  • nicola8989
    nicola8989 Posts: 381 Member
    Options
    just to update on this - I tapered slowly off these and I am now losing weight steadily with a calorie-controlled diet :)
  • fishgutzy
    fishgutzy Posts: 2,807 Member
    edited July 2018
    Options
    I was on that for migraines.
    My problem was that I could not get my hat rate over 120. If I pushed too hard I'd get a headache. Lifting heavy, I'd get dizzy.
    Once I was off, I was fine. Ran up part of Hanging Rock trail and got my rate close to 140.
    Haven't needed to go back on it.
  • Exzanta
    Exzanta Posts: 1 Member
    Options
    i have been having the same problem. heart rate wont exceed 120, been at the gym for over 2 month 3 times a week, created a large calorie deficit and still not budging on weight loss. Been on Propananol for 2 years, i am trying to reduce the dose and stop taking them all together- has your weigh loss continued from stopping the the beta blocker?
  • cmriverside
    cmriverside Posts: 34,081 Member
    Options
    I took them for years for migraines and just felt so sluggish. I don't know which of my many meds were the culprit, but I quit taking all of them except the thryroid meds...I just wanted to get back to baseline.

    I was able to lose all the weight I needed to lose. I hope I continue to be healthy enough to stay off of them. Glad to hear you are having success, @nicola8989